Michigan, 2007

High Wind in Michigan, September 19, 2007

September 19, 2007 · NWS MQT · 1 event in 1 county or zone

A low pressure system moving across Lake Superior produced gusty winds to 58 mph at the Grand Marais breakwall on the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system moving across Lake Superior produced gusty winds to 58 mph at the Grand Marais breakwall on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 19, 9:36 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 19, 9:36 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1036 AM EDT WED SEP 19 2007

UPDATED AVIATION AND MARINE SECTIONS

.DISCUSSION...

MAIN FCST CONCERNS INCLUDE CHCS FOR LINGERING SHRA/TSRA EARLY THIS
MORNING THEN TIMING OF SHRA/TSRA FOR THU NIGHT INTO FRI AHEAD OF
NEXT SHORTWAVE DIVING DOWN FROM MANITOBA.

LATEST WV IMAGERY AND RUC ANALYSIS INDICATED A BROAD TROUGH OVER THE
WRN CONUS AND A RIDGE FROM THE LOWER MS VALLEY INTO THE NE CONUS. IN
A SW MID/UPPER FLOW BETWEEN THESE LARGE SCALE FEATURES...A SHORTWAVE
WAS LIFTING NE THROUGH MN AND IA. AT THE SFC...A TROF/FRONT EXTENDED
SSW THROUGH SE MN AND WRN IA FROM LOW PRES OVER WRN LAKE SUPERIOR.
50 KT 850 MB JET CORE ALONG THETA-E RDG AXIS AND 300-500 J/KG OF
MUCAPE HAS SUPPORTED SCATTERED SHOWERS AND A FEW THUNDERSTORMS ALONG
A LINE FROM ERN IA EXTENDING N INTO CENTRAL UPR MI. BAROCLINIC LEAF
NOTED ON WATER VAPOR LOOP IN NW QUADRANT OF SFC LOW...WHERE A LARGER
AREA OF SHRA/ISOLD TSRA WAS SUPPORTED BY UPR DIV IN COUPLED UPR JET
STRUCTURE AND ASSOC 800-500 MB FGEN FORCING.

TODAY...BEST UPR DIV AND FGEN FORCING LIFT NE OF LAKE SUPERIOR AND
UPR MI THIS MORNING WITH PROJECTED MOVEMENT OF SHORTWAVE AND ASSOC
SFC LOW. AS A RESULT...LOOK FOR SHRA TO TAPER OFF PRETTY QUICKLY
FROM THE SW THIS MORNING. KEPT IN LOW CHC POPS FOR WRAPAROUND
MOISTURE SCT/ISOLD -SHRA MAINLY OVER NRN AND ERN PORTIONS OF THE
CWA...BUT THEN EXPECT SHARP MID-LVL DRYING/SUBSIDENCE AS ADVERTISED
BY MODEL SNDGS TO END SHRA AND BRING SOME PARTIAL CLEARING IN THE
AFTERNOON. WITH 850 MB TEMPS STILL IN THE 10C-12C RANGE AND SOME
SUNSHINE EXPECTED...MAX READING SHOULD CLIMB INTO THE MID 70S ACROSS
THE CNTRL AND EAST.

TONIGHT AND THU...MODELS INDICATE DRIER AND LESS HUMID CONDITIONS
UNDER INFLUENCE OF HIGH PRESSURE BUILDING IN FROM THE HIGH PLAINS.
TONIGHT COULD GET COOL AS 0.5 INCH MIN PRECIPITABLE WATER MOVES OVER
AREA IN ASSOC WITH HIGH PRESSURE. EXPECT SKIES TO CLEAR OUT AND
WINDS TO BECOME LIGHT. FOLLOWING CLOSE TO GFS BIAS CORRECTED
GUIDANCE...LOOK FOR MINS TO REACH LOWER 40S OVER WRN INTERIOR WITH
MID TO UPR 40S OVER CENTRAL AND ERN LOCATIONS. ON THU...PARTLY TO
MOSTLY SUNNY SKIES SHOULD ALLOW FOR DECENT WARMING INLAND. 850MB
TEMPS AROUND 12-13C AT 18Z SUPPORTS HIGHS IN THE LOW 70S...WITH
COOLER READINGS ALONG THE SHORES FROM DEVELOPING LAKE BREEZE
CIRCULATIONS.

FOLLOWING 00Z MODEL TRENDS...HAVE BACKED UP THE TIMING OF PCPN CHCS
THU NIGHT INTO FRI AHEAD OF STRONG SHRTWV DIVING DOWN FROM MANITOBA.
AS THE SHRTWV APPROACHES...STRONG 850MB THETA-E AND MOISTURE
ADVECTION WILL OCCUR ACROSS THE PLAINS INTO MN ON THU...THEN SHIFT
INTO THE WRN CWA LATE THU NIGHT. SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP IN THIS ADVECTION AREA LATE THU NIGHT AND THEN EXPAND
EASTWARD ACROSS THE REST OF THE CWA ON FRI. WILL KEEP HIGH CHC POPS
OVER THE FAR WRN CWA THU NIGHT BUT WILL TRIM BACK OR REMOVE CHCS
OVER CENTRAL AND ERN AREA UNTIL FRI. WARM TEMP READINGS ARE EXPECTED
THU NIGHT WITH INCREASING SOUTHERLY WINDS AHEAD OF THE TROUGH.
WARMEST TEMPS WILL BE FOR DOWNSLOPING AREAS WEST AND NORTH CENTRAL
ALONG LAKE SUPERIOR WITH THE COOLEST READINGS IN THE EAST WHERE THE
WINDS WILL BE THE LIGHTEST. MODELS IN PRETTY GOOD AGREEMENT THAT
COLD FRONT WILL BE THROUGH THE CWA BY 00Z SAT. SO WILL KEEP WITH THE
GOING FCST OF DRYING CONDITIONS OUT LATE IN THE WEST BEHIND THE
FRONT. FOLLOWED PRETTY CLOSE TO GFS MOS GUIDANCE FOR FRI TEMPS WHICH
IN TURN WAS CLOSE TO PREV FCST.

&&

.AVIATION (FOR THE 13Z TAF ISSUANCE)...
RAPIDLY RISING PRESSURES BEHIND LOW PRESSURE OVER NE LAKE SUPERIOR
HAS RESULTED IN SOME BREEZY WINDS AT BOTH TAF SITES THIS
MORNING...AND HAVE MADE AMENDMENTS FOR THIS. REMOVED ALL MENTION OF
FOG AS THE WINDS WILL HELP DISRUPT ANY FOG DEVELOPMENT AFTER LAST
NIGHTS RAIN. IN ADDITION...BROUGHT CEILINGS UP TO MVFR/VFR A BIT
QUICKER THAN THE PREVIOUS FORECAST AS COOLER AIR COMING IN AND THE
WINDY CONDITIONS ARE DRIVING IN DRIER LOW LEVEL AIR FROM THE WEST.
IN ADDITION...DAYTIME HEATING SHOULD ALSO HELP TO BRING CEILINGS
UP...ENOUGH THAT BY LATE IN THE DAY...THE CLOUDS WILL SCATTER OUT.
EXPECT WINDS TO DIMINISH THIS EVENING AS HIGH PRESSURE OVER NORTH
DAKOTA BUILDS IN.

&&

.MARINE (FOR THE 10 AM LAKE SUPERIOR FORECAST ISSUANCE)...
LOW PRESSURE OVER NE LAKE SUPERIOR WILL LIFT TO JAMES BAY THIS
AFTERNOON. RAPIDLY RISING PRESSURE BEHIND THE LOW...ALONG WITH A
TIGHT PRESSURE GRADIENT BETWEEN THE LOW AND HIGH PRESSURE BUILDING
IN FROM THE DAKOTAS...HAS RESULTED IN SOME GUSTS ALONG THE WESTERN
SHORE OF THE KEWEENAW TO 40 KT. 10 AM OBSERVATION FROM STANNARD ROCK
REACHED SUSTAINED 43 KT WITH GUST TO 47 KT. MUCH OF THESE WINDS ARE
ABOVE THE FORECAST 10 METER WIND HEIGHT...AS THE 45006 AND 45001
BUOYS HAVE ONLY GUSTED TO 25-30 KT. THEREFORE...FOR THE PURPOSE OF
THE GLF...UPDATED TO INCLUDE GALE FORCE GUSTS TO 40 KT ON EASTERN
LAKE SUPERIOR. WESTERN LAKE SUPERIOR SHOULD BE FINE NOW AS PRESSURES
HAVE STOPPED RAPIDLY RISING THERE. EXPECT WINDS TO DIMINISH QUICKLY
TONIGHT AS REMAIN BELOW 20 KT ON THU AS HIGH PRES BUILDS INTO THE
UPPER LAKES. NEW LOW PRES DEVELOPING TO THE W WILL BRING ANOTHER
EPISODE OF INCREASED SOUTHERNLY WINDS THU NIGHT/FRI. ANOTHER COLD
FRONT WILL CROSS LAKE SUPERIOR ON FRI BRINGING WINDS AROUND TO THE
W-NW AT 25 KT LATE FRI AND FRI NIGHT. WINDS WILL DIE DOWN BY LATE
SAT AS PRES GRADIENT SLACKENS WITH HIGH BUILDING IN FROM THE W.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...VOSS
MARINE/AVIATION...DLG/AJ
Hazardous weather outlook, Sep 19, 3:37 AM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
437 AM EDT WED SEP 19 2007

MIZ001>007-009>014-084-085-201200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
437 AM EDT WED SEP 19 2007 /337 AM CDT WED SEP 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING EAST OF A
LINE FROM HERMANSVILLE TO GRAND MARAIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE THURSDAY NIGHT OVER THE
WEST HALF OF UPPER MICHIGAN AND ACROSS ALL OF WEST AND CENTRAL
UPPER MICHIGAN ON FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS
ACROSS WEST AND CENTRAL UPPER MICHIGAN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ221-241>248-263-264-201200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
437 AM EDT WED SEP 19 2007 /337 AM CDT WED SEP 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING OVER THE
EAST HALF OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY EVENING OVER THE WEST
HALF OF LAKE SUPERIOR AND THEN ACROSS ALL OF LAKE SUPERIOR LATE
THURSDAY NIGHT AND FRIDAY. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-201200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
437 AM EDT WED SEP 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND THEN AGAIN MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VOSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Alger

When
September 19, 10:40 AM EST
Where
Alger forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Measured wind gust at the GLOS site on the Grand Marais breakwall.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59018.